Jump to content
CrazyBoards.org




Does Seroquel really cause weight gain?


Recommended Posts

Guest wileycat

My therapist and the psych nurse today mentioned something  about Seroquel might help, though that would be up to my Pdoc to decide what to try next. I remember last time I was there, he was talking about Geodon and Abilify and told me those may cause weight gain and blood sugar problems and I said no way. That is why I picked Lamictal from his suggestions. I think he may have mentioned Seroquel.

I am not even slightly overweight  by any means and I like my weight where it is.  I used to have an eating disorder so taking anything wtih the potential of making me gain weight out of the blue is a no-go.

Does Seroquel cause most of you to gain weight? And hair loss? Don't want that either.

Oh, my old pdoc gave me a few samples of Risperdal once and I just thought that was so wierd, the way I felt. I just couldn't underst and that drug. I could hardly find my feet when I wanted to get up from the couch. I'm a light weight too.

Link to comment
Share on other sites

  • Replies 54
  • Created
  • Last Reply

Seroquel is completely weight neutral for me.  I switched off my miracle drug Zyprexa, because it made me so fat, and traded it in for second choice Seroquel. I still love my Seroquel, don't get me wrong.  I do know, however, that some people DO gain weight on it, it seems to depend completely on the individual.  I also had an eating disorder and am a dancer, therefore weight gain was high on my no-no list.  It's sort of a 50/50 risk.  Definitely stay as far away from Zyprexa as you possibly can.  Looking at the prescription makes you gain 10 pounds.

Haven't lost any hair either.  ;)

JBella

Link to comment
Share on other sites

An unfortunate vote for weight gain on seroquel.  A gain of 40 pounds in 2 weeks before levelling out.  There were days I could not satisfy my hunger and there were days that the only intake I had was a sip of water with the drugs.  It didn't make a difference the weight gain was steady.  For reference at the start I was carrying 240 on a 6'2" frame fairly well.  It should also be noted that I was bat shit crazy at the time and likely should have been hospitalized for my own safety.

The only drug changes I was going through at the time was titrating off effexor (ugh) and starting up on seroquel.  Now I did get up to dose on seroquel very quickly (400 mg for half a week and then 600 mg steady).

I hope I am outlier data point but that is my personal experience.  Otherwise I love seroquel.  It put the lid back on my personal mind space box so fast and so tight it left my head spinning.  The only trouble was that I was off all AD's and so didn't really have a floor.  I am starting nardil for that now. 

As always YMMV.

Link to comment
Share on other sites

Gained 20 pounds in a week with that shit and it turned me into a drooling zombie.  But everybody is different.  I have a problem with all kinds of meds.  Been on the best of the best and they've been the worst.

Link to comment
Share on other sites

I gained a negligible amount of weight during my years on Seroquel; but I'm sure that was from occasional and random as hell akathisia induced snacking and not some inherent properties of the drug itself. So if you have akathisia as an s/e and it tends to make you want to snack, then I'd watch out. It's easy to lose track of that extra snack here or there and then wonder why we've gained five pounds! Zyprexa definitely has the worst weight gain profile but it will bring you down out of a psychotic episode like you wouldn't believe. Seroquel is a close second as far as overall reputations go for weight gain. Still, it just depends on the individual. There are two votes for weight neutral in this thread alone, and mine was mimimal. I was under the impression that Abilify was weight neutral. It most certainly has been for me, which I put down to no akathisia snacking...no akathisia full stop. <Thank God> All things considered, I actually ended up losing more weight last year than I gained; but then I'm also on Topamax, which has killed my appetite for the most part, unless there's an external stimulus...like a weird drug s/e or an especially long workout!

Link to comment
Share on other sites

I am sorry to say, but at about 300mg I started to gain weight, and I couldn't fit in my clothes anymore when my pdoc upped it to 600mg to squash an oncoming mania. I lost the 10lbs when I stopped taking it.

Link to comment
Share on other sites

yet another vote for MY FAT ASS. I gained 20lbs on seroquel. No dieting and no amount of excersize would make it go away. battling with it as I type this. It might work for you. I would suggest that you go with abilify first unless you need something to help you sleep. If you need something to help you sleep them seroquel is a good one but abilify is supposed to do the same thing and is weight neutral.

Erika

Link to comment
Share on other sites

I've gained weight too. About 10kg (dunno what that is in pounds) since I started it. But I also take Lithium, so I can't say for sure how much weight could be contributed to which drug.

All I know is that I can't budge any of the weight. Admittedly sometimes I don't help myself by eating junk, but even when I try really hard, I can only seem to lose 1-2kg's - which unfortunately is easily re-gained if I slack off.

I hate the extra weight, but at the moment my pdoc doesn't want to mess with a combination that's working. He knows it bothers me though and a time will come where I'll have had enough and stop taking it.

Good luck, you're just as likely not to have a problem, but you won't know until you try it.  ;)

Link to comment
Share on other sites

I have gained a few pounds on seroquel since I started taking more at daytime. Before, when I was just taking it at bedtime, I was asleep, so I was not so hungry, but I have been craving sweets like mad. I started exercising and I have been known to have rally good will power when it comes to getting off the empty calorieds. just havent' neeeded to in a long time because it hasn't been asn iwsssue. mel

Link to comment
Share on other sites

Is there a way for seroquel to not make you gain weight? It makes me feel like I am pregnant the way I have been eating . I am starting today-cutting out the sweets it makes me crave like mad-which is probably the source of he weight gain. So, wishme luck. My clothes are starting to notfit ;) mel

Link to comment
Share on other sites

Another vote for weight gain. Dieted and exercise and only lost a few pounds. I have been titrating down on dosage and have already noticed a difference. I believe Seroquel slowed down my metabolism. Also made me crave sweets and junk food.

Link to comment
Share on other sites

Guest Guest

to all those who didn't post what dose they are/were taking, could you please do so?  it helps me to get a better perspective.

Link to comment
Share on other sites

I have been on seroquel for five years. For the first four years I was on 400mg and I have recently been put down to 300mg.

Overall, I have gained a tremendous amount of weight. However, I cannot stipulate as to the amount that seroquel aided in my weight gain. I was placed on three different medicines around the same time period and come from a long line of overweight family members. Thus, part would be my genes, my bad habits and then finally the medicine.

I will go on to say that seroquel has been a life saver and that I do not know what I would have done, and ultimately, would do without it.

--ems

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...